Medicine Online
Any medical inquiries? Search MOL for answers:
MEDICINE
Home > Medical Articles > Articles beginning with A > Allergic Reaction to a Medication
Medical References

Antibiotics

Erectile Dysfunction

Men's Health

Hair Loss

Depression

Diseases & Conditions
Medical Tips
MGH patient tests positive for malaria. A patient admitted to Massachusetts General Hospital amid concerns he might have Ebola tested positive for malaria, with an initial test for Ebola coming back negative, the hospital said. But doctors were not ready to rule out Ebola because the first test sometimes fails to detect the deadly virus.
Read more health news

Allergic Reaction to a Medication


Overview, Causes, & Risk Factors

An allergic reaction to a medication is an unintended immune response to the medication. Symptoms can vary from a mild rash to shortness of breath to death. It is important to understand the difference between a medication allergy and a side effect caused by a medication.

What is going on in the body?

An allergic reaction occurs when a person's immune system reacts to the presence of a foreign substance. It is an attempt by the body to get rid of the substance. In the case of an allergic reaction to a medication, this response is harmful. It sometimes causes serious symptoms.

Side effects are adverse events that happen to a person as a result of taking a particular medicine. Side effects that are common to medicines include nausea, diarrhea, vomiting, headache, and lightheadedness. In some cases, these will subside even if a person continues to take the medication.

What are the causes and risks of the condition?

An allergic reaction does not usually occur the first time a person is exposed to the medication. It is only after the body learns to recognize the substance that an immune system reaction is triggered. Almost any medicine can cause a reaction. However, allergic reactions are quite rare considering the number of over-the-counter medicines and medications that are commonly prescribed.

Medications that are most likely to produce adverse reactions include the following:

  • anticonvulsants, which are used to treat seizures
  • barbiturates, which are used to provide sedation
  • iodine, which is used in antiseptics and contrast media for some X-ray tests
  • novocaine and similar anesthetics
  • penicillin and related antibiotics, such as amoxicillin
  • sulfa medications, which are also antibiotics

  • Symptoms & Signs

    What are the signs and symptoms of the condition?

    Symptoms of an allergic reaction to a medication can include the following:

  • anaphylactic shock, which is a very severe reaction that can lead to death
  • acute situational anxiety\ \generalized anxiety disorder\ \ panic disorder \ \ post-traumatic stress disorder \ \phobias\ \ obsessive compulsive disorders \ ',CAPTION,'Anxiety Disorders');" onmouseout="return nd();">anxiety
  • hives, which are multiple small, itchy, swollen areas on the skin
  • palpitations, which are an unusual awareness of the heart beating within the chest
  • shortness of breath
  • skin rash
  • swelling of one or more parts of the body
  • wheezing
  • Other symptoms may also occur in some cases.


    Diagnosis & Tests

    How is the condition diagnosed?

    Diagnosis of an allergic reaction begins with a medical history and physical exam. The healthcare provider will ask about recent medication use.


    Prevention & Expectations

    What can be done to prevent the condition?

    There is no way to prevent the development of an allergic reaction to a medication. Once a reaction has occurred, an individual should avoid that particular medicine. Rarely, a person will need to take a medication even if he or she is allergic to it. In those cases, the person can be pretreated with medicines that prevent the allergic response. These medicines include steroids, antihistamines, and epinephrine.

    What are the long-term effects of the condition?

    There are few long-term problems associated with an allergic reaction. In a few cases, the reaction will include severe asthma or shock. However, most people recover quickly.

    What are the risks to others?

    Allergic reactions are not contagious. They pose no risk to others.


    Treatment & Monitoring

    What are the treatments for the condition?

    Treatment includes measures to control the symptoms until the medicine is out of the bloodstream. Antihistamines are used to relieve rash, hives, and itching. Prednisone or other steroids are also used to keep more serious symptoms in check. These medicines can be taken orally or applied to the skin.

    Asthma symptoms can be controlled with medications to open the airways. Injections of the medication epinephrine are used to treat severe allergic reactions.

    What are the side effects of the treatments?

    Antihistamines can cause drowsiness. Prednisone can cause stomach problems, sleep problems, and mood swings. These side effects are generally very mild.

    Medications used to open the airways can cause shakiness and abnormal heart rate. These tend to be mild. Epinephrine can cause significant anxiety and shakiness, as well as an abnormal heart rate. This medication is often administered in the provider's office or in the emergency department.

    What happens after treatment for the condition?

    Once a person has had an allergic reaction to a medication, he or she should avoid that medication. Also, a person should always inform healthcare providers of any medication allergy. People with severe reactions should carry medical alert cards or wear ID bracelets. These devices help inform providers of the allergy in emergency situations.

    It is important not to report a side effect as an allergy. People who have had side effects from medicines may safely take them again if they are seriously ill and need that particular medicine. Generally, medicines to which a person is allergic will be avoided except in life-threatening diseases for which there are no other effective treatments.

    How is the condition monitored?

    Any new or worsening symptoms should be reported to the healthcare provider.


    Attribution

    Author:James Broomfield, MD
    Date Written:
    Editor:Ballenberg, Sally, BS
    Edit Date:08/13/01
    Reviewer:Melissa Sanders, PharmD
    Date Reviewed:08/09/01


    HomeSitemap Contact UsAdvertisingPress RoomGive Us Your FeedbackRead Our Terms & Conditions and Our DisclaimerPrivacy Statement